Pennsylvania, 2003

Hail in Pennsylvania, August 26, 2003

August 26, 2003 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 26, 12:57 PM EST, 23 minutes earlier.

Area forecast discussion, Aug 26, 12:57 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 PM EDT TUE AUG 26 2003

EARLY AFTN UPDATE FOR NEW SVR WATCH AND EXPANDED FFA FOR ENTIRE CWA TIL
10 PM EDT THIS EVENING.

.PBZ...
MD...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR ZONES
PAZ013>014...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Aug 26, 10:18 AM EST, 3 hours 2 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-261900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1118 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THUNDERSTORMS ARE POSSIBLE AT ANY TIME. SOME OF THESE STORMS MAY CONTAIN
LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING AND HEAVY RAIN.

A FLOD WATCH CONTINUES FOR THE NORTHERN HALF OF WESTERN PENNSYLVANIA TIL
1000 PM EDT TONIGHT,

.DAYS TWO THROUGH SEVEN...

.ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS ONCE AGAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO
FOR FURTHER DETAILS.

In the hours before

Local storm report, Aug 26, 12:06 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
106 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    SANDY LAKE                PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN

0850 AM    NEW LEBANON               PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN AND POWER
                                          OUTAGES. HOUSE ON FIRE DUE
                                          TO LIGHTNING STRIKE.

0955 AM    CRANBERRY                 PA   .75 INCH HAIL
08/26/03   VENANGO

1000 AM    SLIGO                     PA   FLASH FLOODS
08/26/03   CLARION                        SR 68 FLOODED FROM SLIGO
                                          TO CLARION.

1000 AM    HAWTHORN                  PA   FLASH FLOODS
08/26/03   CLARION                        SR 28TO SR 66 ROAD
                                          FLOODING.

0920 AM    LIMESTONE                 PA   WIND DAMAGE
08/26/03   CLARION                        LARGE TREES BLOWN DOWN

0920 AM    CLARION                   PA   .75 INCH HAIL
08/26/03   CLARION

1255 PM    6S BUTLER                 PA   69 MPH NON TSTM WIND GUST
08/26/03   BUTLER                         PEAK GUST REPORTED BY
                                          OBSERVER. WINDS AVERAGING
                                          40-45 MPH.

1155 AM    FRANKLIN                  PA   WIND DAMAGE
08/26/03   VENANGO                        LARGE TREES DOWN ON ROCKY
                                          ROAD.
Local storm report, Aug 26, 12:14 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
114 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    COUNTYWIDE,               PA   WIND DAMAGE
08/26/03    NUMEROUS REPORTS OF LARGE
                                          TREES DOWN.
Local storm report, Aug 26, 12:18 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
118 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    COUNTYWIDE, LAWRENCE      PA   WIND DAMAGE
08/26/03   LAWRENCE                       NUMEROUS REPORTS OF LARGE
                                          TREES DOWN.
Local storm report, Aug 26, 1:03 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
203 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    COUNTYWIDE, LAWRENCE      PA   WIND DAMAGE
08/26/03   LAWRENCE                       NUMEROUS REPORTS OF LARGE
                                          TREES DOWN.

0146 PM    NEW CASTLE                PA   FLASH FLOODS
08/26/03   LAWRENCE                       GROVE, TAYLOR, CASCADE
                                          STREETS ARE CLOSED DUE TO
                                          FLOODING. CUNNINGHAM AVE.
                                          IS CLOSED DUE TO FLOODING
                                          AND DAMAGE CAUSED BY FLOOD
                                          WATERS.

0146 PM    COUNTYWIDE, LAWRENCE      PA    TSTM WIND GUST
08/26/03   LAWRENCE                       TREES AND LINES DOWN ON
                                          NUMEROUS ROADS THROUGHOUT
                                          THE COUNTY.

0146 PM    COUNTYWIDE, LAWRENCE      PA   FLASH FLOODS
08/26/03   LAWRENCE                       NUMEROUS ROADS COVERED BY
                                          FLOODED STREAMS AND CREEKS
                                          THROUGHOUT THE COUNTY.
Local storm report, Aug 26, 1:10 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
210 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    COUNTYWIDE, LAWRENCE      PA   WIND DAMAGE
08/26/03   LAWRENCE                       NUMEROUS REPORTS OF LARGE
                                          TREES DOWN.

0146 PM    NEW CASTLE                PA   FLASH FLOODS
08/26/03   LAWRENCE                       GROVE, TAYLOR, CASCADE
                                          STREETS ARE CLOSED DUE TO
                                          FLOODING. CUNNINGHAM AVE.
                                          IS CLOSED DUE TO FLOODING
                                          AND DAMAGE CAUSED BY FLOOD
                                          WATERS.

0146 PM    COUNTYWIDE, LAWRENCE      PA    TSTM WIND GUST
08/26/03   LAWRENCE                       TREES AND LINES DOWN ON
                                          NUMEROUS ROADS THROUGHOUT
                                          THE COUNTY.

0146 PM    COUNTYWIDE, LAWRENCE      PA   FLASH FLOODS
08/26/03   LAWRENCE                       NUMEROUS ROADS COVERED BY
                                          FLOODED STREAMS AND CREEKS
                                          THROUGHOUT THE COUNTY.

0120 PM    KITTANNING                PA   WIND DAMAGE
08/26/03   ARMSTRONG                      EOC REPORTS NUMEROUS TREES
                                          AND LINES DOWN

0120 PM    FORD CITY                 PA   WIND DAMAGE
08/26/03   ARMSTRONG                      EOC REPORTS NUMEROUS TREES
                                          AND LINES DOWN IN THE AREA.
Local storm report, Aug 26, 1:13 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
213 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    COUNTYWIDE, LAWRENCE      PA   WIND DAMAGE
08/26/03   LAWRENCE                       NUMEROUS REPORTS OF LARGE
                                          TREES DOWN.

0146 PM    NEW CASTLE                PA   FLASH FLOODS
08/26/03   LAWRENCE                       GROVE, TAYLOR, CASCADE
                                          STREETS ARE CLOSED DUE TO
                                          FLOODING. CUNNINGHAM AVE.
                                          IS CLOSED DUE TO FLOODING
                                          AND DAMAGE CAUSED BY FLOOD
                                          WATERS.

0146 PM    COUNTYWIDE, LAWRENCE      PA    TSTM WIND GUST
08/26/03   LAWRENCE                       TREES AND LINES DOWN ON
                                          NUMEROUS ROADS THROUGHOUT
                                          THE COUNTY.

0146 PM    COUNTYWIDE, LAWRENCE      PA   FLASH FLOODS
08/26/03   LAWRENCE                       NUMEROUS ROADS COVERED BY
                                          FLOODED STREAMS AND CREEKS
                                          THROUGHOUT THE COUNTY.

0120 PM    KITTANNING                PA   WIND DAMAGE
08/26/03   ARMSTRONG                      EOC REPORTS NUMEROUS TREES
                                          AND LINES DOWN

0120 PM    FORD CITY                 PA   WIND DAMAGE
08/26/03   ARMSTRONG                      EOC REPORTS NUMEROUS TREES
                                          AND LINES DOWN IN THE AREA.

0152 PM    INDIANA                   PA   WIND DAMAGE
08/26/03   INDIANA                        EOC REPORTS NUMEROUS LARGE
                                          TREES DOWN IN THE AREA.

The radar

The Pittsburgh radar (KPBZ), 75 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Westmoreland

When
August 26, 1:20 PM EST
Where
Westmoreland County, Latrobe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.300, -79.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334342.